Asymptotic Profiles of Solutions for Structural Damped Wave Equations

  • Ryo Ikehata
  • Hiroshi TakedaEmail author


In this paper, we obtain several asymptotic profiles of solutions to the Cauchy problem for structurally damped wave equations \(\partial _{t}^{2} u - \varDelta u + \nu (-\varDelta )^{\sigma } \partial _{t} u=0\), where \(\nu >0\) and \(0< \sigma \le 1\). Our result is the approximation formula of the solution by a constant multiple of a special function as \(t \rightarrow \infty \), which states that the asymptotic profiles of the solutions are classified into 5 patterns depending on the values \(\nu \) and \(\sigma \). Here we emphasize that our main interest of the paper is in the case \(\sigma \in (\frac{1}{2},1)\).


Nonlinear wave equation Fractional damping The Cauchy problem Critical exponent Asymptotic profile 

Mathematics Subject Classification

Primary 35L15 35L05 Secondary 35B40 



Authors wish to thank anonymous referees for their careful reading and helpful suggestions which led to an improvement of our original manuscript. The work of the first author (R. IKEHATA) was supported in part by Grant-in-Aid for Scientific Research (C)15K04958 of JSPS. The work of the second author (H. TAKEDA) was supported in part by Grant-in-Aid for Young Scientists (B)15K17581 of JSPS.


  1. 1.
    Charão, R.C., da Luz, C.R., Ikehata, R.: Sharp decay rates for wave equations with a fractional damping via new method in the fourier space. J. Math. Anal. Appl. 408(1), 247–255 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    D’Abbicco, M.: A wave equation with structural damping and nonlinear memory. NoDEA Nonlinear Differ. Equ. Appl. 21(5), 751–773 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    D’Abbicco, M., Ebert, M.R.: An application of \(L^{p}-L^{q}\) decay estimates to the semi-linear wave equation with parabolic-like structural damping. Nonlinear Anal. 99, 16–34 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    D’Abbicco, M., Ebert, M.R.: Diffusion phenomena for the wave equation with structural damping in the \(L^{p}-L^{q}\) framework. J. Differ. Equ. 256(7), 2307–2336 (2014)CrossRefzbMATHGoogle Scholar
  5. 5.
    D’Abbicco, M., Ebert, M.R.: A classification of structural dissipations for evolution operators. Math. Methods Appl. Sci. 37(11), 1570–1592 (2015)CrossRefGoogle Scholar
  6. 6.
    D’Abbicco, M., Reissig, M.: Semilinear structural damped waves. Math. Methods Appl. Sci. 37(11), 1570–1592 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Duoandikoetxea, J., Zuazua, E.: Moments, masses de Dirac et décomposition de fonctions. C. R. Acad. Sci. Paris Sér. I Math. 315(6), 693–698 (1992)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Ikehata, R.: Decay estimates of solutions for the wave equations with strong damping terms in unbounded domains. Math. Methods Appl. Sci. 24(9), 659–670 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Ikehata, R.: Asymptotic profiles for wave equations with strong damping. J. Differ. Equ. 257(6), 2159–2177 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ikehata, R., Iyota, S.: Asymptotic profile of solutions for some wave equations with very strong structural damping. Math. Methods Appl. Sci. 41(13), 5074–5090 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Ikehata, R., Natsume, M.: Energy decay estimates for wave equations with a fractional damping. Differ. Integr. Equ 25(9–10), 939–956 (2012)MathSciNetzbMATHGoogle Scholar
  12. 12.
    Ikehata, R., Takeda, H.: Critical exponent for nonlinear wave equations with frictional and viscoelastic damping terms. Nonlinear Anal. 148, 228–253 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Ikehata, R., Todorova, G., Yordanov, B.: Wave equations with strong damping in Hilbert spaces. J. Differ. Equ. 254(8), 3352–3368 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Karch, G.: Selfsimilar profiles in large time asymptotics of solutions to damped wave equations. Studia Math. 143, 175–197 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Lu, X., Reissig, M.: Rates of decay for structural damped models with decreasing in time coefficients. Int. J. Dyn. Syst. Differ. Equ. 2(1–2), 21–55 (2009)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Narazaki, T., Reissig, M.: \(L^{1}\) estimates for oscillating integrals related to structural damped wave models. Studies in phase space analysis with applications to PDEs, pp. 215–258. Birkhäuser, New York (2013)CrossRefzbMATHGoogle Scholar
  17. 17.
    Ponce, G.: Global existence of small solutions to a class of nonlinear evolution equations. Nonlinear Anal. 9(5), 399–418 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Shibata, Y.: On the rate of decay of solutions to linear viscoelastic equation. Math. Methods Appl. Sci. 23(3), 203–226 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Umeda, T., Kawashima, S., Shizuta, Y.: On the decay of solutions to the linearized equations of electro-magneto-fluid dynamics. Jpn. J. Appl. Math. 1, 435–457 (1984)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of Mathematics, Graduate School of EducationHiroshima UniversityHigashi-HiroshimaJapan
  2. 2.Department of Intelligent Mechanical Engineering, Faculty of EngineeringFukuoka Institute of TechnologyFukuokaJapan

Personalised recommendations